|Home | About | Journals | Submit | Contact Us | Français|
Returning to the fundamentals of our medical training, eliciting a full social history, including the use of illicit drugs, can be the key to making a correct diagnosis. This point is illustrated in the following case.
A 44 year-old woman with a past medical history notable for asthma and heroin abuse, presented to the emergency room with multiple increasingly painful purpuric skin lesions diffusely throughout her body. She noted the lesions first appeared three days prior to presentation. She also endorsed fever and arthralgias, but denied dyspnea or other systemic symptoms. Review of symptoms was otherwise negative. She denied use of any new medications.
On initial presentation, the patient was afebrile with a pulse of 70 beats per minute, and was normotensive with unlabored breathing. Physical examination revealed non-blanching, tender, violaceous patches with a necrotic dusky center, few with associated hemorrhagic bullae, located on the bilateral helices, abdomen, upper and lower extremities (Figure 1A–1B). The examination was otherwise only notable for trace bilateral lower extremity edema.
Laboratory investigation revealed leukopenia of 1.8 × 103 cells/μL, (normal range, 3.9–10.7 × 103), neutropenia with an absolute neutrophil count of 100/mm3 (normal range, 1500 to 8000), an elevated erythrocyte sedimentation rate of 100 mm/hour (normal range, 0–20), and a mildly elevated prothrombin time of 15.2 seconds (normal range, 11–13). Hemoglobin, platelets, blood urea nitrogen, creatinine, liver function tests and the remaining coagulation factors were within normal limits. Anti-neutrophil cytoplasmic antibodies (c-ANCA), peri-nuclear anti-neutrophil cytoplasmic antibodies (p-ANCA), and anti-double stranded DNA antibodies were positive. Hypercoagulable work-up was significant for decreased protein S activity and a positive lupus anti-coagulant antibody. A biopsy of the purpuric patch showed a small vessel thrombo-vasculopathy with organizing thrombus and a mixed cell infiltrate (Figure 1C).
The key clinical feature in this case is the development of vasculitis in a known abuser of illicit drugs. This patient admitted to recent inhalation of cocaine on further history taking, at which point the diagnosis of levamisole-contaminated cocaine induced cutaneous necrosis was made. In a patient with an unexplained vasculitis with pathognomonic involvement of the ears and laboratory work up revealing cytopenias, an astute clinician should inquire about recent or chronic cocaine use.1
Cocaine abuse is frequent in the United States (US) with one national survey reporting an estimated 1.6 million adults who admitted to using cocaine within the past month.2 Annually, over 500,000 patients present to the emergency department with cocaine associated complications. In 2010 the Drug Enforcement Agency reported that up to 70% of the US cocaine supply might be contaminated with levamisole.3 The high burden of cocaine-induced complications should necessitate that the medical community be well aware of the health hazards of levamisole-adulterated cocaine, as this is a growing public health concern.
Levamisole is an alkaline phosphatase inhibitor used as an additive thought to potentiate the euphoric effects of cocaine.4 While levamisole-adulterated cocaine is a commonly recognized cause of agranulocytosis, it has more recently been implicated as a cause of vasculitis that presents with retiform purpuric patches with or without hemorrhagic bullae and cutaneous necrosis. Cutaneous findings have been reported upon in the literature after both intravenous and inhaled use of cocaine5,6.
Retiform purpura is a result of occlusion of the subcutaneous vasculature that leads to local extravasation of blood cells and non-blanching, hemorrhagic lesions. Prolonged infarction can lead to secondary necrosis. Most pathognomonically lesions are found on the earlobes, cheeks, and nose, though lesions are often diffusely spread throughout the scalp, trunk and extremities.7 The most commonly affected site is the lower extremity.8
Associated symptoms can include arthralgias, fever, oral sores, and fatigue. In addition to leukopenia and neutropenia, serologies show variable auto-antibody positivity for antiphospholipid (both anti-cardiolipin and lupus anticoagulant), ANA, and ANCA (p-ANCA > c-ANCA); though patients classically lack other manifestations of connective tissue disease or systemic vasculitides.8,9 Patients can also have deficiencies in protein C or S. Cutaneous lesions will self-resolve and laboratory abnormalities should normalize upon cessation of levamisole intake, with neutropenia resolving faster than serologies, which often remain abnormal for a protracted course (5–10 days vs. 2–14 months, respectively).8,9 Similar to other drug-induced vasculitides, lesions have a propensity to recur with re-exposure. More severe cases may benefit from immunosuppressive treatment with prednisone and/or surgical debridement with reconstruction. The role of anti-coagulation as a therapeutic measure is currently unclear.8 In subsequent weeks, our patient’s lesions and cytopenias self-resolved without administration of immunosuppressive medications or anticoagulation.
The broad differential diagnosis for a cutaneous vasculitis includes ANCA associated vasculitis, antiphospholipid antibody syndrome, septic vasculitis, cryoglobulinemia, disseminated intravascular coagulation, hepatitis induced leukocytoclasitc vasculitis, and protein C and S deficiency. Isolating a diagnosis requires a thorough history, physical, laboratory results, and biopsy results to exclude concurrent systemic disease and is discussed in detail in Waller et al.10 While biopsy may help rule out other etiologies, there are no pathologic findings on biopsy specific for cocaine or levamisole.7
The window to detect cocaine in the urine is limited to three days of drug exposure. Combined with the short half-life of levamisole (5.6 hours), diagnosing this syndrome based on urine or serum tests alone is challenging.11 The variable latency in presentation of symptoms, ranging from 24-hours to weeks after last cocaine-exposure, means that the clinician must have a high index of suspicion for the disease. Therefore, a thorough social history is critical in suspected cases.
With the widespread use of cocaine today, it is imperative that the medical community be attuned to the signs and symptoms attributed with the latest cocaine-related toxicity, levamisole-induced vasculitis. Increasing clinician awareness for this constellation of symptoms in patients using cocaine may avoid unnecessary timely and costly work-up.
Funding Sources: None
Conflicts of Interest: All authors have no conflicts of interest.
All authors had a role in writing the manuscript.
Publisher's Disclaimer: This is a PDF file of an unedited manuscript that has been accepted for publication. As a service to our customers we are providing this early version of the manuscript. The manuscript will undergo copyediting, typesetting, and review of the resulting proof before it is published in its final citable form. Please note that during the production process errors may be discovered which could affect the content, and all legal disclaimers that apply to the journal pertain.